Advances in Differential Equations

Convergence of a semidiscrete scheme for a forward-backward parabolic equation

Giovanni Bellettini, Carina Geldhauser, and Matteo Novaga

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the convergence of a semidiscrete scheme for the forward-backward parabolic equation $u_t= (W'(u_x))_x$ with periodic boundary conditions in one space dimension, where $W$ is a standard double-well potential. We characterize the equation satisfied by the limit of the discretized solutions as the grid size goes to zero. Using an approximation argument, we show that it is possible to flow initial data ${\overline u}$ having regions where ${\overline u}_x$ falls within the concave region $\{W''<0\}$ of $W$, where the backward character of the equation manifests itself. It turns out that the limit equation depends on the way we approximate ${\overline u}$ in its unstable region. Our result can be viewed as a characterization, among all Young measure solutions of the equation, of the much smaller subset of those solutions which can be obtained as limit of the semidiscrete scheme.

Article information

Adv. Differential Equations, Volume 18, Number 5/6 (2013), 495-522.

First available in Project Euclid: 14 March 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 65M60: Finite elements, Rayleigh-Ritz and Galerkin methods, finite methods 35K20: Initial-boundary value problems for second-order parabolic equations 35K55: Nonlinear parabolic equations 65M12: Stability and convergence of numerical methods


Bellettini, Giovanni; Geldhauser, Carina; Novaga, Matteo. Convergence of a semidiscrete scheme for a forward-backward parabolic equation. Adv. Differential Equations 18 (2013), no. 5/6, 495--522.

Export citation